Alert archive / Utah / Flash Flood Warnings in 2006
Flash Flood Warning 16, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 28, 2006, 8:36 PM MDT for Iron County, Kane County, Washington County, Utah. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2006, 8:36 PM MDT (02:36 UTC)
- Expired
- Jul 28, 2006, 10:30 PM MDT
- In force
- 114 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Iron County, UT, Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 31 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.6 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 258 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1453 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 290241 CCA
FFWSLC
UTC021-025-053-290430-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
836 PM MDT FRI JUL 28 2006
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL WASHINGTON COUNTY IN UTAH...
NORTHWESTERN KANE COUNTY IN UTAH...
SOUTH CENTRAL IRON COUNTY IN UTAH...
* UNTIL 1030 PM MDT.
* AT 830 PM MDT...INTENSE RAINS FROM RECENT THUNDERSTORMS CONTINUE
TO PRODUCE FLASH FLOODING AND WILL BRING SIGNIFICANT RISES TO THE
EAST AND NORTH FORK OF THE VIRGIN RIVER.
STRONG THUNDERSTORMS HAVE DISSIPATED OVER ZION NATIONAL PARK BUT
ISOLATED STORMS WILL CONTINUE THIS EVENING. MANY AREAS
OF FLASH FLOODING WERE OBSERVED IN THE PARK INCLUDING OAK CREEK.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
LAT...LON 3724 11282 3765 11288 3771 11304 3726 11318
3711 11313 3705 11292
$$
TARDY1 follow-up statement
000
WGUS75 KSLC 290429
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1025 PM MDT FRI JUL 28 2006
UTC021-025-053-290435-
IRON UT-WASHINGTON UT-KANE UT-
1025 PM MDT FRI JUL 28 2006
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM MDT FOR
NORTHWESTERN KANE...EAST CENTRAL WASHINGTON AND SOUTH CENTRAL IRON
COUNTIES...
WIDESPREAD FLASH FLOODING OCCURRED IN THE DRAINAGE OF ZION
NATIONAL PARK WITH SHARP RISES TO THE VIRGIN RIVER. ISOLATED
THUNDERSTORMS WILL CONTINUE OVERNIGHT BUT THE THREAT FOR FLASH
FLOODING HAS DECREASED.
LAT...LON 3724 11282 3765 11288 3771 11304 3726 11318
3711 11313 3705 11292
$$
TARDYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:33 PM MDT, 6 hours 3 minutes earlier.
Area forecast discussion, Jul 28, 2:33 PM MDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
233 PM MDT FRI JUL 28 2006
.SYNOPSIS...HIGH PRESSURE ALOFT TO OVER NEVADA WILL MIGRATE EAST OF
THE UTAH BY LATE IN THE WEEKEND. MOISTURE TO THE SOUTH AND WEST
WILL SPREAD ACROSS THE STATE THIS WEEKEND.
&&
.DISCUSSION...UPPER RIDGE CENTERED OVER NEVADA WILL DRIFT SLOWLY
EASTWARD THROUGH THE WEEKEND. LOW CENTER ON SATELLITE WATER VAPOR
OVER WEST CENTRAL NEW MEXICO HAS REMAINED VIRTUALLY STATIONARY
AND CONTINUES TO SPREAD MOISTURE ACROSS SOUTHERN COLORADO. THIS
MOISTURE WILL CLIP SOUTHEAST CORNER OF UTAH BUT NO CONVECTION
HAS DEVELOPED IN THAT AREA AND REMAINS UNLIKELY.
BROAD MOISTURE PLUME OVER ARIZONA SPREADING INTO NEVADA HAS SPAWNED
THUNDERSTORMS OVER NEVADA AND SOUTHWEST UTAH. SOME STORMS MAY PRODUCE
BRIEF HEAVY RAIN AND SMALL HAIL ALONG WITH THE USUAL GUSTY WINDS AND
LIGHTNING. KICX RADAR IS OPERATING IN A DEGRADED MODE AS UPGRADE OF
SYSTEM IS STILL ONGOING. THIS MOISTURE WILL SPREAD EASTWARD FOLLOWING
THE HIGH CENTER AS IT MIGRATES TO THE EAST OVER THE WEEKEND.
ISOLATED CONVECTION OVER MAINLY THE SOUTHERN MOUNTAINS THIS AFTERNOON
AND EVENING WILL DEVELOP BUT IS NOT EXPECTED TO BE AS INTENSE AS
CONVECTION ASSOCIATED WITH DEEPER MOISTURE TO THE WEST.
THUNDERSTORMS NOW DEVELOPING OVER EAST CENTRAL NEVADA ARE EXPECTED
TO SPREAD NORTHWARD AND COULD DRIFT TO THE NORTHEAST CORNER OF THE
STATE AND SPILL OVER THE BORDER INTO UTAH. THESE STORMS WERE THOUGHT
TO BE MORE OF THE DRY LIGHTNING TYPE THIS MORNING BUT GOES
PRECIPITABLE WATER VALUES OF NEAR 1 INCH SUGGEST THAT PRECIPITATION
IS CERTAINLY POSSIBLE WITH THESE STORMS. DUE TO THE EXTREMELY DRY
FUELS IN THE WEST DESERTS AND GUSTY WINDS WITH THUNDERSTORMS THE RED
FLAG WARNING ISSUED THIS MORNING WILL CONTINUE...BUT WILL NOW
EXPIRE AT 900 PM MDT.
HIGH CENTER WILL END UP TO THE EAST OF UTAH BY THE LATTER HALF OF THE
WEEKEND. THIS WILL OPEN UP THE FORECAST AREA TO THE DEEP LAYER
MOISTURE WHICH WILL INFILTRATE NEVADA TODAY. THIS MOISTURE WILL
REMAIN INTO EARLY NEXT WEEK.
DEVELOPING TROUGH OFF THE WEST COAST BEGINS TO MOVE INLAND SUNDAY
AND RIDES UP OVER THE TOP OF THE RIDGE THROUGH WEDNESDAY. SERIES OF
MODERATE TO STRONG SHORT WAVES ROTATE THROUGH MAINLY NORTHERN UTAH
BEGINNING SATURDAY AND BECOMING STRONGER THROUGH WEDNESDAY. THIS
COMBINED WITH PLENTY OF MOISTURE WILL ALLOW ISOLATED CONVECTION
SATURDAY TO BECOME MORE WIDESPREAD SUNDAY THROUGH WEDNESDAY.
SOMEWHAT DRIER AND MORE STABLE AIR WILL SETTLE OVER UTAH LATER
WEDNESDAY AND INTO THURSDAY FOLLOWED BY A TRAILING UPPER LOW ALONG
THE CALIFORNIA COAST WHICH WILL BEGIN TO DRAW MOISTURE BACK INTO THE
WESTERN GREAT BASIN BY THE WEEKEND.
&&
.FIRE WEATHER...HIGH PRESSURE OVER NEVADA WILL GRADUALLY SHIFT EAST
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. THUNDERSTORMS WILL
CONTINUE TO DEVELOP OVER SOUTHWEST AND WESTERN UTAH THROUGH THIS
EVENING. ENOUGH MOISTURE LOOKS TO BE AVAILABLE TO PRODUCE WETTING
RAINS...EVEN OVER NORTHWEST UTAH. HOWEVER...LOW HUMIDITIES OVER
NORTHWEST AND WEST CENTRAL UTAH WILL RESULT IN STRONG GUSTY WINDS
INITIALLY WITH THE THUNDERSTORMS AND DRY FUELS COULD RESULT IN
WILDFIRE STARTS. WILL ALLOW RED FLAG WARNING TO CONTINUE BECAUSE OF
THIS THREAT...ALTHOUGH HAVE SHORTENED IT TO END BY 9 PM. MOISTURE
PUSHING INTO THE AREA THIS WEEKEND THROUGH EARLY NEXT WEEK WILL
RESULT IN MORE WIDESPREAD WET THUNDERSTORMS.
&&
.AVIATION...LAKE BREEZE WILL GIVE WAY TO LOCAL DRAINAGE PATTER
AROUND 900 PM THIS EVENING. CONVECTION SHOULD REMAIN WEST OF THE
TERMINAL AREA THROUGH THIS EVENING.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FIRE WX ZONES 420-434 LATE THIS AFTERNOON
THROUGH 900 PM TONIGHT.
WY...NONE.
&&
PUBLIC/AVIATION...YOUNG
FIRE WEATHER......CHENGHazardous weather outlook, Jul 28, 6:30 AM MDT, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 630 AM MDT FRI JUL 28 2006 UTZ001>008-014>017-019-020-291300- CACHE VALLEY/UTAH PORTION-CENTRAL AND SOUTHWEST MOUNTAINS-GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WEST CENTRAL UTAH- 630 AM MDT FRI JUL 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS WESTERN UTAH. .DAY ONE...TODAY ISOLATED DRY THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND THIS EVENING FOR PORTIONS OF WEST CENTRAL AND NORTHWEST UTAH. THESE DRY THUNDERSTORMS WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS. A RED FLAG WARNING WILL BE IN EFFECT FROM 300 PM UNTIL MIDNIGHT TONIGHT. SEE THE LATEST SLCRFWSLC FOR DETAILS. ELSEWHERE...SCATTERED THUNDERSTORMS WILL FORM OVER EXTREME SOUTHWEST UTAH THIS AFTERNOON. THESE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL...ESPECIALLY OVER THE HIGHER TERRAIN LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE BEGINNING THIS WEEKEND. THE MOST ACTIVE PERIOD FOR SHOWERS AND STORMS WILL COME LATE SUNDAY AND MONDAY...AND AGAIN LATE TUESDAY THROUGH EARLY WEDNESDAY. DRIER AND MORE STABLE AIR WILL WORK INTO NORTHWEST UTAH MIDWEEK...THEN SPREAD INTO SOUTHWEST UTAH LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. UTZ009>013-018-021-WYZ021-291300- CASTLE COUNTRY-GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-SAN RAFAEL SWELL-SOUTHWEST WYOMING-WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 630 AM MDT FRI JUL 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE DURING THE SUNDAY AND MONDAY TIME FRAME. A DRIER AND MORE STABLE AIRMASS WILL MOVE IN MIDWEEK...AND REMAIN THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 28, 4:55 PM MDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
455 PM MDT FRI JUL 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 18 ESE LAKESIDE 41.07N 112.59W
07/26/2006 M77.00 MPH BOX ELDER UT MESONET
HAT ISLAND GREAT SALT LAKE
0530 PM TSTM WND GST 1 N STOCKTON 40.46N 112.37W
07/26/2006 M60.00 MPH TOOELE UT MESONET
STOCKTON BAR AT 5161 FT
0540 PM TSTM WND DMG SALT LAKE CITY 40.78N 111.93W
07/26/2006 SALT LAKE UT BROADCAST MEDIA
WINDOWS BROKEN IN THE DOWNTOWN AREA. TREE LIMBS ALSO WERE
DOWNED.
0540 PM TSTM WND DMG 4 W SALT LAKE CITY 40.78N 112.01W
07/26/2006 SALT LAKE UT BROADCAST MEDIA
*** 2 INJ *** MICROBURST WINDS TOPPLED AN INDUSTRIAL TANK
FILLED WITH HYDROCLORIC ACID.
0700 PM NON-TSTM WND GST PLEASANT GROVE 40.37N 111.73W
07/26/2006 M58.00 MPH UTAH UT PARK/FOREST SRVC
RAWS SITE AT 5200 FT APPROXIMATE TIME
&&
ATARDYThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:15 PM MDT | Flash Flood Warning | SLC | Iron, Kane, Washington | 2 hr |
| Jul 28, 6:25 PM MDT | Flash Flood Warning | SLC | Iron, Kane, Washington | 2 hr |
| Jul 29, 9:37 AM MDT | Flash Flood Watch | SLC | 14 hr |
Nearby
Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.